Arkansas, 2017

Heavy Snow and Winter Weather in Arkansas, March 11, 2017

March 11, 2017 · NWS LZK · 13 events in 13 counties and zones

A cold front pushed to the south across Arkansas on March 10th, and it started turning cooler and dried out. Data showed storm systems forming along the front, and pulling moisture back into the region on the 11th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front pushed to the south across Arkansas on March 10th, and it started turning cooler and dried out. Data showed storm systems forming along the front, and pulling moisture back into the region on the 11th.

As moisture returned, showers started popping up during the morning of the 11th. Temperatures were only in the 30s and 40s. In the northern two to three rows of counties, the atmosphere cooled aloft in the afternoon. Given mostly subfreezing air overhead and a lack of melting, rain changed to snow and was heavy at times.

More than four inches of snow piled up at a few locations in the north. At Cave City (Sharp County), 5.0 inches was measured, with 4.8 inches at Calico Rock (Izard County), 4.0 inches at Mountain Home (Baxter County) and Swifton (Jackson County), 3.8 inches near Jonesboro (Craighead County) and Snow (Marion County), and 3.5 inches at Batesville (Independence County), Bergman (Boone County), Onia (Stone County), and Salem (Fulton County).

This snowfall caused hazardous travel conditions all across northern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 11, 5:47 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 11, 5:47 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
547 AM CST Sat Mar 11 2017

.AVIATION...
Two systems will merge over Arkansas today and bring good rain
chances to the area. Ceilings will lower and visibilities will
eventually deteriorate...and VFR conditions will become IFR. Cold
air will continue to filter into the state. Sleet may mix with
rain by late morning in the north, and this will transition to
snow or a rain and snow mix in the afternoon and continue into the
night. Northeast and east winds are anticipated through the
period.

&&

.PREV DISCUSSION...(ISSUED 335 AM CST Sat Mar 11 2017
)

SHORT TERM...Today Through Sunday Night
Clouds increasing/thickened quickly this morning, with
scattered showers developing during the predawn hours.
Areas of rain are in the forecast today, with below
average temperatures.

Precipitation will be the result of a storm system
to the southwest interacting with a stalled front
along the Gulf Coast.

Across the northern two to three rows of counties,
cooling aloft will lead to pockets of sleet this
morning, and sleet/snow this afternoon and evening.
A long stretch of mild weather and warm ground
temperatures will limit accumulations.

For now, have up to an inch of snow in the north,
with the greatest potential of accumulating snow
from Jasper to Melbourne and onto the Missouri
bootheel.

Precipitation will taper off fairly quickly from
north to south tonight. Cannot rule out a few
snowflakes before precipitation ends in central
Arkansas, but with no accumulation.

Cold high pressure will begin building into the
region tonight from the north, with some clearing
toward Sunday morning. At/below freezing temperatures
are expected from Little Rock northward, and a
Freeze Warning has been posted.

After dry but cool weather on Sunday, a quick
round of light rain or light snow will affect
mainly the north Sunday night/early Monday.
A dusting of snow is possible toward the
Missouri border.

LONG TERM...Monday Through Friday
An upper trough will be moving through the northwest flow over the
Plains to begin the period with an upper ridge over the western U.S.
This trough moves through Arkansas on Monday and northwest flow
returns Monday night. An upper low develops over the Great Lakes and
moves to the east coast by Wednesday. The upper ridge slowly moves
east Thursdsay and Friday.

As the short wave moves through Arkansas Monday, precipitation
chances will be ending from west to east. There will be some light
rain or snow across the north early in the morning before switching
over to all rain. Did not include any snow amounts as temperatures
will be near freezing to slightly above. Precipitation will end in
the east during the afternoon. High pressure will build into the
area for Tuesday and Wednesday. Widespread freezing temperatures are
again expected Tuesday night...with temperatures ranging from the
mid 20s to mid 30s. Freezing temperatures will be confined to the
northeast Wednesday night.

Small rain chances return in the west Wednesday night and they will
spread east on Thursday as another short wave moves through the
northwest flow. A cold front moves through the Plains Friday and
will bring a chance of showers and thunderstorms to Arkansas. Rain
chances will diminish Friday night. &&

&&

.LZK Watches/Warnings/Advisories...
Freeze Warning from midnight CST tonight to 9 AM CDT Sunday FOR
Baxter-Boone-Cleburne-Conway-Faulkner-Fulton-Garland-
Independence-Izard-Jackson-Johnson-Logan-Lonoke-Marion-Monroe-
Montgomery-Newton-Perry-Polk-Pope-Prairie-Pulaski-Saline-Scott-
Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.

&&

Aviation...51
Hazardous weather outlook, Mar 11, 5:00 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CST Sat Mar 11 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CST Sat Mar 11 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Rain will become widespread today across Arkansas. In the northern
two to three rows of counties, sleet and snow is expected to develop
this afternoon and evening as temperatures cool aloft. Light
accumulations of snow are possible.

The greatest potential for accumulating snow will be from Jasper to
Melbourne and onto the Missouri bootheel. In general, up to an inch
of snow is expected in these areas. A long stretch of above average
temperatures and a warm ground will tend to limit how much snow
piles up.

Precipitation will taper off from north to south fairly quickly
tonight. Before precipitation ends, snowflakes may make it as far
south as central Arkansas, but with no accumulation.

Cold high pressure will begin building into the region tonight, with
some clearing toward Sunday morning. At or below freezing
temperatures will likely occur from Little Rock northward. There
will be a hard freeze in the Ozark Mountains as temperatures
drop into the 20s.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

After dry but cool weather on Sunday, a quick round of light rain
or light snow will follow Sunday night and early Monday, mainly
in the northern half of the state. A dusting of snow is possible
toward the Missouri border.

Another freeze is likely in the north Monday night, and in much
of Arkansas Tuesday night.

Below average temperatures will continue through Wednesday, and then
a warming trend will follow later this week. Scattered showers and
thunderstorms are in the forecast Thursday and Friday.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 6 winter weather. Local standard time, as filed.

Winter Weather, Sharp

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Sharp forecast zone
Reported by
Social Media
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Three inches of snow was measured in Sidney in Sharp County.

Winter Weather, Cleburne

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Cleburne forecast zone
Reported by
Law Enforcement
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Three inches of snow was measured in Heber Springs in Cleburne County.

Winter Weather, Van Buren

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Van Buren forecast zone
Reported by
Social Media

Two point eight (2.8) inches of snow was measured in Botkinburg in Van Buren County.

Winter Weather, Johnson

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Johnson forecast zone
Reported by
Social Media

Two inches of snow was measured 2 miles south of Ozone in Johnson County.

Winter Weather, Newton

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Newton forecast zone
Reported by
Social Media

One inch of snow was measured in Jasper in Newton County.

Winter Weather, White

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
White forecast zone
Reported by
Social Media
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Zero point eight inches (0.8) of snow was measured in Rose Bud in White County.

Heavy Snow, Boone

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Boone forecast zone
Reported by
Social Media

Three point five inches (3.5) of snow was measured in Bergman in Boone County.

Heavy Snow, Fulton

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Fulton forecast zone
Reported by
Social Media
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Three point five inches (3.5) of snow was measured in Glencoe and Salem in Fulton County.

Heavy Snow, Independence

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Independence forecast zone
Reported by
Social Media
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Five inches of snow was measured five miles southeast of Cave City in Independence County.

Heavy Snow, Izard

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Izard forecast zone
Reported by
Social Media
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Four point eight inches (4.8) of snow was measured in Calico Rock in Izard County.

Heavy Snow, Baxter

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Baxter forecast zone
Reported by
Broadcast Media
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Four inches of snow was measured at KTLO radio station in Mountain Home in Baxter County.

Heavy Snow, Stone

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Stone forecast zone
Reported by
Social Media
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Three point five inches (3.5) of snow was measured in Onia in Stone County.

Heavy Snow, Marion

When
March 11, 9:00 AM CST to 10:00 PM CST
Where
Marion forecast zone
Reported by
Social Media
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Three point eight inches (3.8) of snow was measured in the town of Snow in Marion County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685221, 685222, 685223, 685230, 685233, 685236, 685239, 685241, 685243, 685249, 685252, 685255, 685256.